The feeling of pins and needles due to nerve damage can severely impact quality of life. In one meta analysis, 48% of patients undergoing IV chemoneuropathy were at risk for irreversible nerve damage or chemotherapy-induced peripheral neuropathy (CIPN).2 CIPN can have a significant impact on treatment options, outcomes, and patient quality of life; it can result in dose delays, reductions, or discontinuations that can impact treatment outcomes.3
Additionally, CIPN is a cumulative and persistent toxicity that is often linked with a decreased ability to receive later lines of therapy.3
Based on a meta-analysis of 4,179 patients, approximately one-third can expect to have chronic CIPN for months to years after the end of chemotherapy.2 Some chemotherapeutic agents can even cause CIPN that progressively worsens even after the cessation of treatment, referred to as “coasting” of symptoms.4
Patients with persistent CIPN can have more disability, outpatient visits, hospital days, and nearly twice as many falls compared to those without CIPN.5,6
Falls are disabling and life threatening and lead to healthcare costs of approximately $17,000 per event.6
CIPN can become a significant and potentially life-threatening condition both during and after chemotherapy.6
Adjustments in lifestyle and diet may help offset inflammation and the severity of CIPN.7
Register to receive helpful tips and information on managing the neurotoxicity associated with chemotherapy.
Chemotherapy is foundational in the treatment of cancer, both as a single agent and in combination with other agents. However, it can result in painful and dose-limiting neurotoxic side effects such as hand-foot syndrome and chemotherapy-induced peripheral neuropathy. The painful symptoms associated with chemotherapy-induced neurotoxicity can impact efficacy due to dose reduction or lead to discontinuation of treatment.1,8
In an analysis of over 4,000 patients who received chemotherapy,
48% developed CIPN.2
Chemotherapy-induced neurotoxicity, including CIPN, can become chronic and irreversible.3
CIPN is characterized by predominantly sensory peripheral neuropathy that bilaterally affects the hands and feet in a “stocking and glove” pattern.4 While many dose-limiting pain symptoms are transient and resolve after cessation of treatment, CIPN can usually develop within several weeks of treatment initiation and may require a dose reduction or delay.9,10 For some patients, CIPN can have lasting effects that continue months or years after treatment discontinuation and, in some cases, CIPN is irreversible.3
There are several contributing factors and clinical risks associated with CIPN.2,11-14
Taxane-associated peripheral neuropathies include sensory or motor neuropathy, depending on the type of nerve fibers involved. Neurons rely on transport and communication spanning the distance between the cell body and axons, and the cytoskeletal microtubules are essential to this process. The binding of taxanes to the β-tubulin subunit of microtubules results in stabilization of the microtubule and disruption of microtubule function. The inhibition of microtubule function affects the structure and function of neurons, resulting in neuropathy.
Microtubule-stabilizing agents (MTSAs), include the taxanes and epothilones. They stabilize microtubules, block mitosis, and induce cell death. The role of taxanes in CIPN has been well established, whereas epothilones have emerged as MTSAs only in recent clinical trials.
Another important consideration related to the development of taxane-related neuropathy is the solvent used in formulation, a key difference among the currently available taxanes. The differences in formulation can result in variations in toxicity profiles because the solvents themselves have been associated with varying biological effects.
The platinum-based chemotherapeutic agents oxaliplatin and cisplatin are used for the treatment of various solid tumors. Oxaliplatin and cisplatin interfere with tumor cell proliferation via the formation of deoxyribonucleic acid (DNA)–platinum adducts. The byproducts produced by the metabolism of oxaliplatin and cisplatin are thought to contribute to the development of CIPN.
Vinca alkaloids can also cause CIPN, even though this side effect is most commonly seen with vincristine than with vinblastine, vinflunine, and vinorelbine. Vinca alkaloids bind to the microtubules and inhibit their proper formation and cellular functions.
Thalidomide is thought to cause peripheral neuropathy via both its immunomodulation and antiangiogenic effects, resulting in partially irreversible damage to distal axons and dorsal root ganglion (DRG) neurons.
Bortezomib causes a painful sensory neuropathy by inhibiting proteasomes, the primary intracellular protein degradation machinery in neurons. It also increases microtubule polymerization, and decreases mitochondria transport and function in sensory neurons.
The onset of CIPN can take days or weeks. CIPN can resolve after treatment is completed, but for some patients it never resolves and continues to progress and worsen over time.3
In a study of 512 female cancer survivors, 47% still reported symptoms of CIPN an average of approximately 6 years after treatment.6
Share your insights about how you diagnose and manage CIPN in your practice.
For every survey completion, Athenex Oncology will make a charitable donation to a MBC organization.
Thanks to you, Athenex Oncology will make a charitable donation to a MBC organization.
Please scroll down to review your answers and register to receive updates from Athenex Oncology.
Register below to receive helpful tips and information on managing the
neurotoxicity associated with chemotherapy.
All fields required*
Han Y, Smith TM. Pathobiology of cancer chemotherapy-induced peripheral neuropathy (CIPN). Front Pharmacol. 2013;4:156.
Serenty M, Currie GL, Sena ES, et al. Incidence, prevalence, and predictors of chemotherapy-induced peripheral neuropathy: a systematic review and meta-analysis. Pain. 2014;155:2461-2470.
Rivera E, Cianfrocca M. Overview of neuropathy associated with taxanes for the treatment of metastatic breast cancer. Cancer Chemother Pharmacol. 2015;75(4):659-670.
Starobova H, et al. Pathophysiology of chemotherapy-induced peripheral neuropathy. Front Mol Neurosci. 2017;10:174.
Kolb NA, Smith AG, Singleton JR, et al. Chemotherapy induced peripheral neuropathy symptoms and fall risk. JAMA Neurol. 2016;73(7):860-866.
Winters-Stone KM, et al. Falls, functioning, and disability among women with persistent symptoms of chemotherapy-induced peripheral neuropathy. J Clin Oncol. 2017;35(23):2604-2612
Mongiovi JM, et al. Associations between self-reported diet during treatment and chemotherapy-induced peripheral neuropathy in a cooperative group trial (S0221). Breast Cancer Res. 2018;20(1):146.
Burton AW, et al. Chronic pain in the cancer survivor: a new frontier. Pain Med. 2007;8(2):189-198.
Loprinzi CL, et al. Natural history of paclitaxel-associated acute pain syndrome: prospective cohort study NCCTG N08C1. J Clin Oncol. 2011;29(11): 1472-1478.
Reeves BN, et al. Further data supporting that paclitaxel-associated acute pain syndrome is associated with development of peripheral neuropathy; North Central Cancer Treatment Group trial N08C1. Cancer. 2012;118(20):5171-5178.
Schneider BP, et al. Genetic associations with taxane-induced neuropathy by a genomewide association study (GWAS) in E5103. J Clin Oncol. 2011;29(suppl):1000. doi:10.1200/jco.2011.29.15_suppl.1000.
Bao T, et al. Long-term chemotherapy-induced peripheral neuropathy among breast cancer survivors: prevalence, risk factors, and fall risk. Breast Cancer Res Treat. 2016;159(2):327-333.
Lee JJ, Swain SM. Peripheral neuropathy induced by microtubule-stabilizing agents. J Clin Oncol. 2006;24(10):1633-1642.
Hou S, et al. Treatment of chemotherapy-induced peripheral neuropathy: systematic review and recommendations. Pain Physician. 2018;21:571-592.
Stubblefield MD, Burstein HJ, Burton AW, et al. NCCN task force report: management of neuropathy in cancer. J Natl Compr Canc Netw. 2009;7 (suppl 5):S1-S26.